Dry mouth

Hello

Has any one out there had an extremely dry and sore mouth whilst taking Warfarin?

I've been taking it for about 6 mths and have been fine but have developed a very dry mouth with odd swellings, the dentist and GP are flummoxed but the new young switched on GP did wonder about a reaction to Warfarin, so it would be good to know if anyone else has had a similar problem, and most importantly how did you solve it?

J

12 Replies

oldestnewest
  • Hi Glosbumble

    I have been taking 1mg of Warfarin, for three years, now.

    My sleep,pattern is awful, waking up every couple of hours..

    Not sure why I wake, but always have an extremely dry mouth, so bad my tongue feels numb, and sometimes I find blood stains , from my mouth.. On my pillow

    Never associated it with the warfarin, but .. After reading you're post, do now wonder,

    If it's the warfarin, I have not discussed it with my GP, but he is not the sort of guy you can suggest anything to To besides, they are not all that knowledgable about AF.

    The best person to ask is you're EP Doc..

    You can buy a dry mouth spray from Boots, or you're GP can prescribe one.

    Good luck 😊

  • 1mg is a very low dose. The 1mg contains Amaranth as a colourant and some people are allergic to it.

  • Well I did not know that,, seasider.

    Another problem I have with being on such a low dose of warfarin, is that any change in meds ..

    Antibiotics , is one, and my urologist wants me to stay on a 100mg dose of nitrofrurin , for six months.

    I have just finished a two week course for bladder infection,

    And my INR is 3.3

    So I have to call the ant coagulant nurse to discuss it,

    Another drug, I sometimes take for pain is Tramadol. Which also plays havoc ..with the readings.

    I always thought 1 mg dose if Warfarin was the ideal dose for AF.

    😢

  • I had a lot of problems when prescribed new medications. Like you I had a lot of antibiotics.

    What was your INR before they were prescribed?

    In theory Amaranth should not give you a dry mouth as it is used in some mouth washes.

  • Hi seasider,

    My INR .. Has typically , been 2.5

    Spot on for me.,

    But as soon as I start antibiotics ..

    It can go either way, . But after 3 lots of them

    3.3 is not good.

    I have nit started my new nightly 6 month course as yet,

    I need to discuss it with the anti coagulant nurse,

    Hope to get my this weeks blood work results today.

    Then I shall call.

    What is Amaranth ?

  • Ps. I only get a very dry mouth, during the night.

    actually wakes me up, although I'm not a good sleeper..

  • Just Google Amaranth and you will find a lot about it. It is a species of plant that has been around since ancient times and now seems to have been rediscovered for its leaves similar to spinach in one variety and its seeds used as a grain from another.

  • Not in the ten years I have been taking it. Caveat, we are all different . (Queue voice from the crowd "I'm not!")

  • I am suffering a dry mouth but I am on apixiban.

  • I developed a dry mouth and sore tongue that also spread to the inside of my cheeks, have been on various medications over the years I had put it down to them but this started before I started taking the warfarin. After trying medications for various possibilities, thrush etc my GP sent me for a biopsy on my tongue (not pleasant by the way) and I was diagnosed with an auto immune condition called lichen planus. There is no treatment and it is permanent but they prescribed me some saliva replacement gel which works quite well at night.

  • I was very interested to read this today, as I have started having issues with dry mouth myself, and warfarin is the only thing I take. I've only been on it for 5 months, but I wake up around 4 a.m. and my mouth is so dry I can't stand it. I have to drink water and rinse my mouth and by then it's hard to get back to sleep. I've just bought Biotene spray to use and it seems to help.

  • Thanks for all your comments. Like you djmnet I am on only Warfarin and have been taking it for 5-6mths?

    I have found some research on the web that shows that some people- generally women over 60 - do get dry mouth with Warfarin. The GP has sent off a load of blood tests to see if there is anything else causing it.

    I will keep you all upto date if there are any conclusions

You may also like...